Kansas, 2012

Tornado in Kansas, March 19, 2012

March 19, 2012 · NWS GID · 1 event in 1 county or zone

This Monday featured a rare, albeit brief morning tornado that destroyed a 30 x 40 foot machine shed on a farm 9 miles east of Mankato along Highway 36. This short-track EF0 tornado struck shortly before sunrise and just before 7 AM CDT, during one of the climatologically least-favored times of day for tornadoes to occur in North Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Monday featured a rare, albeit brief morning tornado that destroyed a 30 x 40 foot machine shed on a farm 9 miles east of Mankato along Highway 36. This short-track EF0 tornado struck shortly before sunrise and just before 7 AM CDT, during one of the climatologically least-favored times of day for tornadoes to occur in North Central Kansas. This tornado was the only known occurrence of severe weather associated with this event.

Storms first entered this six-county portion of North Central Kansas from the south between 530 and 6 AM CDT, initially organized in a quasi-linear mode along the leading edge of a weakening squall line. However, between 6 and 7 AM CDT, a few storms along the far northeast edge of this advancing line intensified and became semi-discrete as they tracked north-northeast at 45-55 MPH across parts of Mitchell and Jewell Counties. It was one of these semi-discrete storms that abruptly assumed brief rotation per radar reflectivity and velocity data as it crossed the Highway 36 corridor east of Mankato, corresponding to the tornado damage report. By 730 AM CDT, this small cluster of semi-discrete storms exited northward into south central Nebraska, with no further reports of severe weather.

Although the synoptic scale setup did not necessarily suggest the likelihood of early morning tornadic development, the mesoscale environment revealed a moist low level airmass, very strong low level shear, and sufficient instability with 0-1 kilometer mixed layer CAPE around 1000 J/kg. Around the time of tornado occurrence, nearby surface observations revealed an approximate surface temperature/dewpoint of 65/59, in the presence of very strong 0-1 kilometer low level shear near 40 knots and 0-1 kilometer storm relative helicity of 200-300 m2/s2. On the larger scale, this event occurred within a broad surface warm sector, well to the east of a cold front oriented north-south across western Kansas. This expansive cold front stretched from the Dakotas to Mexico, and was anchored by a deep surface low centered near the MT/ND border. In the mid and upper levels, a highly amplified and expansive trough was situated over the western half of the CONUS. On the prior evening of the 18th, this system had spawned several tornadoes near North Platte, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 19, 5:02 AM CST, 53 minutes earlier.

Area forecast discussion, Mar 19, 5:02 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
602 AM CDT MON MAR 19 2012

.AVIATION...12Z KGRI TAF...BREEZY CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THE DAY AND THEN WINDS SHOULD LET UP SOME THIS
EVENING. THE MAIN CONCERNS WILL CENTER AROUND THE CHANCE OF
THUNDERSTORMS AND CEILING HEIGHTS THAT COULD FLUCTUATE BETWEEN
MVFR AND VFR. THUNDERSTORMS CURRENTLY OVER NORTH CENTRAL KANSAS
WILL RACE NORTH AND IF THEY HOLD TOGETHER COULD MAKE IT INTO THE
KGRI AREA BY MID MORNING. ANY MORNING STORMS SHOULD THEN MOVE OUT
BY AROUND NOON AND THEN WILL HAVE TO WATCH OUT FOR POSSIBLE
THUNDERSTORM REDEVELOPMENT BY MID AFTERNOON. EXPECT VFR CEILINGS
WILL PREVAIL...BUT WOULD NOT BE SURPRISED TO SEE SOME MVFR
CEILINGS AT TIMES THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT MON MAR 19 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. PRIMARY FORECAST
CONCERN LIES WITH  PRECIPITATION THROUGHOUT THE PERIOD...AND ESP
TODAY.

CONDITIONS ACROSS THE CWA ARE CURRENTLY QUIET...BUT THAT ISNT
EXPECTED TO LAST LONG...AS THE NORTHERN EDGE OF A LINE OF SHOWERS
AND THUNDERSTORMS EXTENDING WELL INTO TX CREEPS CLOSER TO THE SWRN
CORNER OF THE CWA. PRECIPITATION IS BEING DRIVING BY ENERGY
ASSOCIATED WITH A LARGE LOW PRESSURE SYSTEM/TROUGH COVERING MOST
OF THE WRN THIRD OF THE CONUS. BETWEEN THIS AND RIDGING OVER THE
MIDWEST...ITS A WELL AMPLIFIED PATTERN ACROSS THE COUNTRY...WITH
SOUTHERLY FLOW THROUGH THE PLAINS. LOOKING AT THE SURFACE
PATTERN...GUSTY SOUTH WINDS CONTINUE...BUT WAS ABLE TO LET THE
WIND ADV EXPIRE ON TIME...AS THE CWA SITS BETWEEN LOW PRESSURE
DRAPED THROUGH THE HIGH PLAINS AND HIGHER PRESSURE OVER THE
MIDWEST/EAST COAST. DEWPOINTS STILL SITTING IN THE MID 50S TO NEAR
60...BUT THE DRYLINE ISNT FAR OFF...HAVING RECENTLY PUSHED EAST OF
OGA/IML/GLD WHICH ARE SITTING WITH DPTS IN UPPER TEENS/LOW 20S.
EVEN SAW A NARROW BAND OF THUNDERSTORMS DEVELOP RIGHT ALONG THE
DRYLINE IN WRN KS. PLENTY OF THINGS TO MONITOR EVEN EARLY THIS
MORNING.

DONT SEE ANY SIGNIFICANT CHANGES IN THE UPPER LEVEL PATTERN
THROUGH THE DAY TODAY...WITH MODELS IN GOOD AGREEMENT KEEPING THE
MAIN AXIS OF THE UPPER LEVEL SYSTEM WEST OF THE CWA...WITH LOW
PRESSURE TRYING TO BECOME BETTER ORGANIZED NEAR THE CO/NM BORDER
THROUGH THE AFTERNOON. THUNDERSTORM CHANCES REMAIN IN THE FORECAST
ACROSS THE CWA THROUGH THE DAY AS THE ACTIVITY TO THE SOUTH
CONTINUES TO SHIFT NORTH...AND DID RAISED POPS...MAINLY ACROSS SRN
AND ERN PORTIONS. AM A LITTLE UNCERTAIN ABOUT OVERALL COVERAGE OF
PRECIPITATION THIS AFTERNOON...WITH MODELS CONTINUING TO VARY WITH
THE LOCATION OF THE DRYLINE. THE GFS REMAINS ON THE QUICKER
SIDE...AND IS MORE AGGRESSIVE PUSHING IT /AND THUS THE
PRECIPITATION/ FURTHER EAST INTO/THROUGH THE CWA THIS AFTERNOON
VS THE NAM AND EC. BY 00Z THIS EVENING THE SLOWER SOLUTIONS HAVE
OUR EAST WITH MID 50S DPTS AND 30S IN THE WEST. KEPT HIGHER POPS
GOING THIS AFTERNOON CLOSER TO THE SLOWER EASTWARD PROGRESS OF THE
DRYLINE...AND ALSO WITH THE 00Z 4KM WRF IN MIND. IT IS POSSIBLE
THE AFTERNOON POPS WILL END UP BEING TOO HIGH/TOO FAR WEST. A FEW
THINGS DIFFERENT THAN YESTERDAY IS THAT THERE WILL BE MORE CLOUD
COVER TODAY...SO INSTEAD OF SEEING MUCAPE UPWARDS OF 2000 J/KG IT
SHOULD BE CLOSER TO 500 J/KG OR SO THIS AFTERNOON...BUT THIS WILL
ALSO BE DEPENDENT ON WHETHER WE CAN GET ANY BREAKS IN THE CLOUD
COVER...IF WE DO THIS WOULD HELP DESTABILIZE THINGS...BUT THE MAIN
INSTABILITY AXIS DOES LOOK TO SHIFT EAST OF THE CWA. THIS
INCREASED CLOUD COVER WILL ALSO KEEP LAPSE RATES FROM BECOMING AS
STEEP...INSTEAD OF SEEING HIGHS IN THE 70S/80S...LOOKING AT HIGHS
TODAY IN THE MID/UPPER 60S. CERTAINLY PLENTY OF SHEAR IN
PLACE...SO IF THUNDERSTORMS CAN GET GOING ALONG THE DRYLINE THIS
AFTERNOON...STRONG AND PERHAPS A FEW SEVERE THUNDERSTORMS CANT BE
RULED OUT...MAINLY ALONG AND EAST OF HIGHWAY 281. PLENTY FOR THE
DAYSHIFT TO KEEP AN EYE ON TODAY.

ANOTHER THING THAT WILL NEED TO BE MONITORED...AND IS DEPENDENT ON
THE DPTS AND WINDS BEHIND THE DRYLINE...WILL BE FIRE WEATHER
POTENTIAL THIS AFTERNOON. THIS WOULD MAINLY AFFECT THE WRN FRINGE
OF THE CWA...GUSTY WIND POTENTIAL REMAINS...BUT AT THIS POINT
FORECAST RHS ONLY BOTTOM OUT IN THE LOW/MID 20 PERCENT RANGE...SO
HOLDING OFF ON ANY HEADLINE.

TONIGHT AND THROUGH TUESDAY...MAIN CHANCES SHIFT OFF TO THE EAST
OF  THE CWA...AND THOUGH THERE WILL BE BREAKS IN THE
PRECIPITATION...CHANCES ARE NEVER FAR OFF. THE UPPER LEVEL LOW
PRESSURE SYSTEM DEVELOPING TODAY OVER THE SRN ROCKIES CONTINUES TO
BECOME BETTER ORGANIZED...AND BY TUESDAY EVENING IS OVER WRN
TX...WHILE ALSO BECOMING CUT OFF FROM THE MAIN FLOW. KEPT POPS ON
THE LOW SIDE...AS MODELS ARE EXACTLY IN THE BEST AGREEMENT WHAT
LOCATIONS ARE AFFECTED AND WITH TIMING. AT THE SURFACE...EXPECTED
A COOL FRONT TO PUSH THROUGH THE CWA...MAINLY TONIGHT INTO TUESDAY
MORNING...AS THE SFC LOW SETS UP OVER WRN OK. WILL SEE NORTHERLY
WINDS THROUGH THE DAY...WITH FORECAST HIGHS IN THE MID/UPPER
50S...THOUGH DIFFERENCES BETWEEN MODELS/GUIDANCE LEAD TO LOWER
CONFIDENCE IN THOSE TEMPS.

LAST NIGHT...NOTED THAT THE GFS/EC HAD STARTED COMING INTO BETTER
AGREEMENT WITH THE EVOLUTION OF THE UPPER LEVEL LOW PRESSURE
SYSTEM THROUGH MID WEEK...AND WHILE THEY STILL HAVE SLIGHT
VARIANCES...OVERALL AGREEMENT REMAINS DECENT. BY 12Z
WEDNESDAY...WITH THE LOW REMAINING CUT OFF FROM THE MAIN FLOW IT
HASNT MADE MUCH PROGRESS IN ANY DIRECTION...AND LOOKS TO BE OVER
WRN/NWRN TX. THROUGH THE DAYTIME HOURS AND INTO WEDNESDAY
NIGHT...IT SHIFTS A BIT TO THE NORTH...BUT ONLY ENDING UP OVER
THE TX PANHANDLE TO POTENTIALLY FURTHER INTO SWRN KS. MOISTURE
WRAPPING BACK AROUND THE LOW AND INCREASED LIFT ACCOMPANYING THAT
MORE NORTHWARD SHIFT LOOKS TO BRING BETTER PRECIPITATION CHANCES
BACK TO THE CWA. BUMPED UP POPS A BIT MORE...MAINLY WED
EVENING/OVERNIGHT. STARTING TUESDAY AND CONTINUING THROUGH
WEDNESDAY NIGHT...KEPT THE THUNDER MENTION OUT OF THE
FORECAST...WITH INSTABILITY PRETTY LOW /IF ANY AT ALL/.

LONG TERM...THURSDAY THROUGH SUNDAY. THURSDAY AND FRIDAY COULD BE
FAIRLY CLOUDY AND POTENTIALLY WET. HOWEVER...SUNNY...DRY...AND
WARMER WEATHER IS AGAIN EXPECTED NEXT WEEKEND.

THE LOCATION/TRACK OF THE CLOSED OFF UPPER LOW ON THURSDAY AND
FRIDAY WILL MAKE ALL OF THE DIFFERENCE IN THIS FORECAST PERIOD.
UNFORTUNATELY...CONFIDENCE IN THE TRACK OF A MEANDERING CLOSED LOW
SEVERAL DAYS FROM NOW IS NOT THAT GOOD. THE 00Z ECMWF AND GFS ARE
IN  FAIRLY CLOSE AGREEMENT AT LEAST FOR THE TIME BEING WITH THE
CLOSED UPPER LOW LOCATED SOMEWHERE NEAR THE OKLAHOMA PANHANDLE BY
THURSDAY AFTERNOON. HOWEVER...DESPITE CURRENT MODEL AGREEMENT
BETWEEN THE GFS AND ECWMF...THERE HAS BEEN A GOOD DEAL OF RUN TO
RUN INCONSISTENCY WITH THE UPPER LOW POSITION. RECENT MODEL RUNS
WERE INDICATING LOW POSITIONS THAT WERE SEVERAL HUNDRED MILES EAST
OF THE LATEST RUN. CONSEQUENTLY...CONFIDENCE IN THIS LOW TRACK AND
RESULTANT POTENTIAL FOR RAIN IN THE THURSDAY AND FRIDAY TIME
PERIOD IS STILL FAIRLY LOW AND WILL REMAIN LOW UNTIL MODELS CAN
SHOW GREATER RUN TO RUN CONSISTENCY.

CONFIDENCE IN ANOTHER NICE WARM WEEKEND NEXT WEEKEND IS ACTUALLY
PRETTY GOOD. THE UPPER LOW...WHEREVER IT EVENTUALLY TRACKS SHOULD
REALLY BE OUT OF HERE BY NEXT WEEKEND AND IT SEEMS FAIRLY LIKELY
THAT AN UPPER RIDGE WILL BE IN PLACE OVER THE PLAINS NEXT
WEEKEND...WHICH WILL LEAD TO WARM AND DRY CONDITIONS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 19, 4:02 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
502 AM CDT MON MAR 19 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
502 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE OUTLOOK AREA
TODAY...AND LINGER ON INTO THE EVENING AND OVERNIGHT HOURS. SOME
THUNDERSTORMS THROUGH THE PERIOD COULD BE ON THE STRONG SIDE...AND
THOUGH NOT LIKELY...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE
COMPLETELY RULED OUT...MAINLY THIS AFTERNOON AND FOR LOCATIONS
EAST OF HIGHWAY 281. IF A SEVERE THUNDERSTORM WERE TO
DEVELOP...THE PRIMARY HAZARDS WOULD BE LARGE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR LOCATIONS EAST
OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO

In the hours before

Special weather statement, Mar 19, 4:41 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
541 AM CDT MON MAR 19 2012

KSZ018-191115-
OSBORNE KS-
541 AM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSBORNE COUNTY UNTIL 615
AM CDT...

AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LURAY...OR 39 MILES SOUTHWEST OF BELOIT...
MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSBORNE...
  PORTIS...
  DOWNS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3913 9879 3957 9882 3956 9849 3913 9849
TIME...MOT...LOC 1041Z 180DEG 40KT 3911 9866

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jewell

When
March 19, 5:55 AM CST to 5:59 AM CST
Where
Jewell County, 2.05 mi ESE of Montrose to 2.09 mi W of Formoso
Rating
EF0
Path length
0.81 mi
Path width
40 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.772, -98.043

A 30 by 40 foot machine shed was destroyed by a brief EF0 tornado, which touched down between Montrose and Formoso. The maximum wind speed was estimated at 80 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366546.